Nebraska, 2003

Hail in Nebraska, May 4, 2003

May 4, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:05 AM CST, 23 minutes earlier.

Area forecast discussion, May 4, 1:05 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT SUN MAY 4 2003

DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING.  SITUATION
SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY.
STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT
FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID.  THIS WAS
ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD.  HIGH
HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT
LOW LEVEL JET.  UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE
TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT
QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE.  SFC LOW SHOULD TRACK
ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING
TO 00Z MESOETA.  THIS SEEMS REASONABLE.  SO FAR SERN NE WILL GET
INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80.  FARTHER N...
EXPECT MAINLY 60S FOR NERN NE.  SO THERE WILL BE A RATHER SHARP
TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY.

STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE
WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO
ACCORDINGLY.  TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE
AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW.  DEWPOINTS
SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN
PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA
WITH HIGHEST SFC DEWPOINTS.

ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING...
BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE.  MAY HAVE
SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE.  THE
00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS
WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS.  THEN WENT DRY
ON THU.  GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED.

.OMA...NONE.

MILLER
Hazardous weather outlook, May 3, 4:55 PM CST, 8 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT...MOSTLY FROM LATE EVENING ON. THE
MAIN SEVERE WEATHER THREAT IS LARGE HAIL...ALTHOUGH SOME STORMS
MAY CONTAIN DAMAGING WINDS. THE EXPECTED THUNDERSTORM ACTIVITY IS
THE RESULT OF A STRENGTHENING LOW LEVEL JET THAT IS FORECAST TO
BRING INCREASING MOISTURE AND ELEVATED INSTABILITY TO THE REGION.
THE THUNDERSTORMS SHOULD CONTINUE INTO SUNDAY MORNING...
ESPECIALLY ALONG AND EAST OF THE MISSOURI RIVER...AND LOCALLY
HEAVY RAIN IS POSSIBLE.

SEVERE WEATHER...INCLUDING POSSIBLE TORNADIC THUNDERSTORMS...
COULD REDEVELOP OVER MAINLY THE EASTERN SECTIONS OF THE REGION
SUNDAY AFTERNOON.  DEEP LOW PRESSURE IS EXPECTED TO MOVE INTO
EASTERN NEBRASKA SUNDAY AFTERNOON.  THIS SHOULD ALLOW FOR
SIGNIFICANT HEATING OVER SOUTHEAST NEBRASKA AND A DRY LINE TO
PUNCH TOWARD THE MISSOURI RIVER DURING THE AFTERNOON.  THE AREA
MOST AT RISK SUNDAY AFTERNOON APPEARS TO BE NEAR THE MISSOURI
RIVER AND POINTS SOUTH AND EAST. HOWEVER...THUNDERSTORM ACTIVITY
SUNDAY MORNING...THE EXACT LOCATION OF THE DRY LINE AND THE
POSITION OF THE LOW PRESSURE BY MID AFTERNOON COULD CAUSE THE
THREAT AREA TO SHIFT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE INTO SUNDAY
EVENING...MAINLY ALONG AND EAST OF THE MISSOURI RIVER.

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE AREA LATE NEXT
WEEK AND THE FIRST OF NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION COULD BE REQUIRED LATER TONIGHT WITH A
HIGHER LIKELIHOOD OVER PARTS THE AREA SUNDAY AFTERNOON.

CHERMOK

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
May 4, 1:28 AM CST
Where
Otoe County, Syracuse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -96.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357003.